Hail, Powder River
- When
- September 4, 4:25 PM MST
- Where
- Powder River County, 10.47 mi N of Biddle
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.250, -105.320
Scattered thunderstorms occurred across southeast Montana, with a couple producing quarter size hail and a severe wind gust.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
Scattered thunderstorms occurred across southeast Montana, with a couple producing quarter size hail and a severe wind gust.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Sep 4, 2:32 PM MST, 1 hour 53 minutes earlier.
Area Forecast Discussion
National Weather Service Billings MT
332 PM MDT Mon Sep 4 2023
.DISCUSSION...
Tonight through Tuesday Night...
Satellite imagery shows broad trof moving thru ID/MT/ID, with a
notably strong shortwave lifting out of northeast UT into
southern WY. Showers are starting to increase in coverage over our
west, an area that will see isolated embedded lightning but
otherwise benign activity (low cape/shear). Convection is also
beginning to develop near Sheridan, Fort Smith & Pryor in response
to rapidly increasing ascent from the WY energy. Eastern
Sheridan/Big Horn Counties and far southeast MT (much higher cape
& sufficient bulk shear) remain at risk for a few strong to severe
thunderstorms capable of producing both wind and hail, between
roughly 19-01z today. Latest 700mb analysis shows flow backing
southerly across central WY, and surface pressures are beginning
to fall in northeast WY. These trends give credence to CAMs
showing greatest severe potential in a region from just east of
Sheridan across southern portions of Powder River and Carter
Counties. Regardless of the severe potential, these areas will see
areas of moderate to heavy rainfall as a mid level low tries to
develop over far eastern MT tonight. NBM probs show a 50-75%
chance of 1+ inches of rain in these areas, extending into Fallon
County as well. Given the ascent and pwats of 1.1 inches, expect
localized rainfall totals up to 2 inches thru daybreak tomorrow.
Precip will end by late evening over our western lower elevations,
but continue a bit longer over the mountains/foothills in our
west, and into the 12-15z time frame in our far east. There may be
some fog over the west late tonight if there is partial clearing
before sunrise...but this is low confidence at this time as skies
may remain too cloudy. Once the precip ends, building ridge will
yield mostly dry weather Tuesday and Tuesday night. Despite the
steadily rising heights, residual moisture may be enough for some
light diurnal showers over the mountains tomorrow afternoon. Temps
tomorrow will remain cooler than normal w/ highs in the low- mid
70s.
JKL
Wednesday through Sunday...
An overall fairly quiet weather pattern is expected through the
long term as a low amplitude ridge axis will be centered over the
high plains and Dakotas through Friday. Weak short waves moving
through the ridge bring low (10-20%) chances for showers and
thunderstorms during afternoons and evenings, but widespread
precipitation is not expected. Some models point to a shortwave
moving across the region Saturday, which could bring a better
chance (20-30%) of precipitation to the weekend.
High temperatures will be in the low to mid 80s through Saturday.
If a shortwave moves through Saturday, Sunday's highs will likely
be a little cooler, in the mid to upper 70s. Archer
&&
.AVIATION...
Areas of showers and thunderstorms will impact the region this
afternoon and tonight...bringing local MVFR-LIFR in the heavier
showers, which are mostly likely along the southern foothills
(i.e. south of KBIL) and across southeast MT. Mountains will be
frequently obscured, especially north aspects thru the evening. A
few severe t-storms capable of producing strong winds and hail are
possible east of KSHR and south of KMLS-KBHK thru 01z. Developing
northerly winds will gust 15-25 knots across the area. These winds
are bringing smoke from Canadian fires with visibility reductions
to MVFR-IFR from KBIL eastward, which may linger thru tonight and
into Tuesday. Otherwise, expect showers to taper off and flight
conditions to improve to just VFR over west and central parts
tonight (though localized fog is possible 09-14z), while precip
and poor flying weather lingers over the east thru tonight. VFR
will prevail regionwide Tuesday under building high pressure
aloft, though slant-range visibility will be reduced due to
Canadian wildfire smoke, especially east of KBIL. JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tue Wed Thu Fri Sat Sun Mon
-----------------------------------------------------------
BIL 051/074 053/084 057/083 055/082 055/081 055/077 052/076
40/U 00/U 11/U 21/B 22/T 32/T 21/B
LVM 047/075 046/080 049/079 049/080 050/078 048/075 047/076
51/B 00/U 23/T 32/T 23/T 23/T 12/W
HDN 047/075 049/084 052/084 052/084 052/082 051/078 049/077
70/U 00/U 10/U 20/U 11/B 32/W 21/B
MLS 053/074 053/083 056/085 055/084 056/081 055/074 051/075
70/H 00/U 11/U 21/B 22/T 32/W 22/W
4BQ 052/071 050/081 055/084 055/085 055/081 054/075 052/074
91/H 00/U 00/U 10/U 11/B 32/T 21/B
BHK 051/072 046/078 050/082 051/080 052/077 051/070 048/070
92/W 00/U 00/U 11/U 22/W 32/W 22/W
SHR 046/073 046/080 050/081 050/082 050/081 050/075 048/075
91/U 00/U 00/U 11/U 11/B 23/T 22/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Severe Thunderstorm Watch 666 in effect until 8 PM MDT this
evening FOR ZONES 36-37.
WY...Severe Thunderstorm Watch 666 in effect until 8 PM MDT this
evening FOR ZONES 198-199.
&&
weather.gov/billingsSpecial Weather Statement
National Weather Service Billings MT
257 PM MDT Mon Sep 4 2023
MTZ036-042130-
Powder River MT-
257 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN POWDER RIVER COUNTY
THROUGH 330 PM MDT...
At 256 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Ashland, or 30 miles southeast of Colstrip, moving
northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Powder
River County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4568 10622 4579 10601 4579 10585 4559 10574
4555 10620
TIME...MOT...LOC 2056Z 241DEG 20KT 4562 10614
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
402 PM MDT Mon Sep 4 2023
MTZ032-033-037-042245-
Custer MT-Fallon MT-Carter MT-
402 PM MDT Mon Sep 4 2023
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN FALLON...SOUTHEASTERN
CUSTER AND NORTHERN CARTER COUNTIES THROUGH 445 PM MDT...
At 400 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 26 miles northeast of Volborg to near Camp
Crook. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated and automated observations continue to
report wind gusts around 50 mph with this activity.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible with the stronger cells.
Locations impacted include...
Ekalaka, Webster, Medicine Rocks State Park, Willard, and Mill Iron.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4600 10535 4642 10473 4626 10405 4556 10404
TIME...MOT...LOC 2200Z 231DEG 34KT 4601 10520 4556 10387
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
421 PM MDT Mon Sep 4 2023
MTZ036-042300-
Powder River MT-
421 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWDER RIVER COUNTY
THROUGH 500 PM MDT...
At 420 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Recluse, or 39 miles southwest of Broadus, moving
northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Moorhead.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4543 10567 4516 10524 4500 10561 4500 10591
4499 10593 4500 10595
TIME...MOT...LOC 2220Z 228DEG 30KT 4497 10587
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
448 PM MDT Mon Sep 4 2023
MTZ033-042330-
Fallon MT-
448 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FALLON COUNTY THROUGH
530 PM MDT...
At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 22
miles north of Ekalaka, moving northeast at 35 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage is possible.
Locations impacted include...
Baker and Plevna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4613 10461 4614 10481 4622 10487 4660 10436
4628 10406
TIME...MOT...LOC 2247Z 231DEG 30KT 4619 10473
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ChambersSpecial Weather Statement
National Weather Service Billings MT
504 PM MDT Mon Sep 4 2023
MTZ036-042330-
Powder River MT-
504 PM MDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN POWDER RIVER COUNTY
THROUGH 530 PM MDT...
At 504 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Biddle, or 22 miles southwest of Broadus, moving
northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage is possible.
Locations impacted include...
Broadus and Biddle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 800 PM MDT for
southeastern Montana.
&&
LAT...LON 4515 10576 4555 10546 4521 10507 4500 10534
4500 10560
TIME...MOT...LOC 2304Z 223DEG 27KT 4515 10560
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ChambersPreliminary Local Storm Report
National Weather Service Billings, MT
509 PM MDT Mon Sep 04 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM Tstm Wnd Gst 14 S Plevna 46.22N 104.57W
09/04/2023 M50.00 MPH Fallon MT Trained Spotter
0506 PM Hail 14 S Plevna 46.22N 104.57W
09/04/2023 E0.25 inch Fallon MT Trained Spotter
&&
trcThe Rapid City radar (KUDX), 233 km away, was scanning. The volume nearest the first event began at 23:23 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2023Every state in 2023This day in weather historyWarnings in Montana, September 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139815, 1139816.